Florida, 2013

Damaging Winds and Heavy Rain in Florida, July 12, 2013

July 12, 2013 · NWS JAX · 4 events in 2 counties and zones

A trough over the eastern United States combined with deep tropical moisture over the region with a slow moving front sagging southward over Georgia combined with the sea breezes to produce a very active convective day. with activity further blossoming toward the Atlantic coast and over SE Ga during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A trough over the eastern United States combined with deep tropical moisture over the region with a slow moving front sagging southward over Georgia combined with the sea breezes to produce a very active convective day. Thunderstorm activity drifted inland from the SW and Gulf Coast region...with activity further blossoming toward the Atlantic coast and over SE Ga during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 12, 8:16 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 12, 8:16 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
916 AM EDT FRI JUL 12 2013

...NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE THIS
AFTERNOON INTO EARLY EVENING...

.UPDATE...
PRECIPITABLE WATER (PWAT) HAS INCREASED TO 2 INCHES OR MORE OVER
THE REGION. THE BLENDED TOTAL PWAT SATELLITE PRODUCE SHOWS A
BULLS-EYE OF 2.25 INCHES ALONG COASTLINE SOUTH OF ST. AUGUSTINE
WHERE A FEW SHOWERS POPPED UP AND MOVED OFFSHORE. ISOLATED SHOWERS
ARE MOVING ONSHORE ALONG THE GULF COAST BUT MOSTLY DISSIPATING
PRIOR TO REACHING I-75 ATTM. ELSEWHERE A BAND OF RAIN WITH ISOLD
EMBEDDED THUNDERSTORMS ASSOCIATED WITH A DEEP LAYER TROUGH
STRETCHES OVER THE NW PORTION OF SE GA SOUTHWESTWARD INTO THE GULF
OF MEXICO. KJAX MORNING SOUNDING SHOWS DEEP MOISTURE WITH W-SW
FLOW. THUS THE ATLANTIC SEA BREEZE WILL BE PINNED NEAR THE COAST
TODAY. THROUGH MID/LATE MORNING...SHOWERS/STORMS WILL INCREASE IN
COVERAGE AS THEY SPREAD INLAND FROM THE GULF. EXPECT 60% OR HIGHER
COVERAGE OVER SE GA AND SUWANNEE RIVER VALLEY BY NOON AND 40-50%
FOR REMAINING AREAS. A FEW STRONG TO SEVERE STORMS WITH GUSTY
WINDS WILL BE POSSIBLE LATE AFTN INTO THE EVENING AS A RESULT OF
COLLISIONS FROM OUTFLOW BOUNDARIES AND THE SEA BREEZE AND MAINLY
OVER NE FL WHERE TEMPERATURES WILL BE IN UPPER 80S TO AROUND 90.
TEMPS WILL BE SUPPRESSED ACROSS SE GA WITH HIGHS IN MID/UPPER 80S.

&&

.AVIATION...
NUMEROUS SHRA/TSRA ARE EXPECTED AND HAVE VCTS AFTER 15Z AT GNV AND
16Z AT REMAINING TAF SITES. ACTIVITY COULD LINGER PAST SUNSET
ALONG THE EAST COAST. SHOWERS ARE POSSIBLE TONIGHT IN THE DEEP
TROPICAL MOISTURE AND WILL GO WITH VCSH AFTER 02Z-03Z.

&&

.MARINE...
BUOYS ARE REPORTING SW WINDS LESS THAN 15 KT. SEAS ARE 2-3 FT THIS
MORNING. NOCTURNAL SURGES ARE ANTICIPATED TO BRING SCEC CONDS TO
OFFSHORE LEGS OVER THE WEEKEND. OTHERWISE NO HEADLINES ARE EXPECTED.

RIP CURRENTS: LOW RISK THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  86  72  87  72 /  70  50  70  50
SSI  84  76  85  76 /  70  50  60  60
JAX  88  73  88  73 /  70  60  60  60
SGJ  87  73  87  73 /  70  60  60  60
GNV  88  71  88  71 /  70  60  60  60
OCF  88  71  89  73 /  60  60  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/PP
Hazardous weather outlook, Jul 12, 2:33 AM EST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 AM EDT FRI JUL 12 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-131000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
333 AM EDT FRI JUL 12 2013

...NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE THIS
AFTERNOON INTO THE EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THE
EVENING. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA
RIVERS. PLEASE REFER TO STATEMENTS AND RIVER FLOOD WARNINGS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED THROUGH
THE WEEKEND. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND LOCALLY HEAVY RAINFALL. THUNDERSTORM COVERAGE WILL DECREASE
NEXT WEEK.

ELEVATED RIVER LEVELS WILL PERSIST THROUGH EARLY NEXT WEEK ACROSS
SOUTHEAST GEORGIA. PLEASE REFER TO STATEMENTS AND RIVER FLOOD
WARNINGS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 160 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Marion

When
July 12, 10:15 AM EST
Where
Marion County, 1.21 mi W of Early Bird
Reported by
Emergency Manager
Coordinates
29.180, -82.390

Two funnel clouds were observed by deputies near Highway 328.

Heavy Rain, St. Johns

When
July 12, 1:15 PM EST to 2:00 PM EST
Where
St. Johns County, 0.91 mi SW of Moultrie
Reported by
CoCoRaHS
Coordinates
29.810, -81.330

An observer measured 1.8 inches of rainfall within 45 minutes.

Thunderstorm Wind, St. Johns

When
July 12, 2:00 PM EST
Where
St. Johns County, 0.91 mi SE of South Durbin
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.010, -81.370

A large oak tree was blown down along Coopers Cove Road. The time of the event was based on radar imagery.

Thunderstorm Wind, St. Johns

When
July 12, 2:00 PM EST
Where
St. Johns County, 2.16 mi NNE of South Durbin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.050, -81.370

A 15 ft boat was capsized by thunderstorm winds. The boat had 1 soul on board, and the person was rescued. The event occurred in the Intracoastal Waterway of Guana River State Park.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466673, 466674, 466675, 466676.